Florida, 2024

Flooding in Florida, August 16, 2024

August 16, 2024 · NWS MFL · 3 events in 1 county or zone

A weak surface boundary moving across South Florida brought ample instability, lift, and moisture advection to provide conditions prime for convection on August 15th. Heavy downpours and localized flooding occurred, with slow-moving storms, as the boundary continued to linger in far southern FL throughout the day on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A weak surface boundary moving across South Florida brought ample instability, lift, and moisture advection to provide conditions prime for convection on August 15th. Heavy downpours and localized flooding occurred, with slow-moving storms, as the boundary continued to linger in far southern FL throughout the day on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 16, 1:54 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 16, 1:54 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
254 PM EDT Fri Aug 16 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 1219 PM EDT Fri Aug 16 2024

A diffuse boundary remains just south of the area which will
allow for a focus for tropical moisture this afternoon.
Precipitable water values nearing 2.3 inches, a pattern conducive
to coastal convergence, and recent saturating rainfall across
portions of the east coast metro areas could lead to a quick
trigger for urban flooding today. Activity has been sporadic over
the waters and immediate coastal areas this morning and coverage
is expected to increase over the next couple of hours as we
approach peak daytime heating.
Steering flow remains very light, and coupled with elevated
PWATs, localized flooding will be the highest risk within any
convective activity today. As a result, the area remains under a
marginal risk for excessive rainfall from the Weather Prediction
Center. Very low confidence in any one specific solution, but HREF
LPMM is showing widespread 2-3" with localized 7"+ of rain in
some portions of the eastern metro through the evening. While the
probability of these higher (7"+) totals occurring are low, all of
the signals for heavier rainfall are there today so this scenario
cannot completely be ignored.

The boundary will shift south tonight into Sunday, allowing for
slightly drier air to move into South Florida. This will help
provide some relief from the heat and humidity along with provide

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 253 PM EDT Fri Aug 16 2024

Extended range models continue to show a deep mid/upper-level trough
across much of the eastern CONUS to kick off the work week;
additionally, another frontal boundary stalls to our north and parks
itself over N. Florida. This will allow the PWAT values to increase
to around 2 to 2.1 inches over South Florida, leading to scattered
to numerous coverage. Meanwhile, the Atlantic ridge will retreat
from the central portions of the Florida peninsula and the SW
Atlantic, further reinforcing a S/SW flow across SoFlo (Monday-
Wednesday). With this synoptic scenario in place, expect afternoon
convection to favor interior northern and east coast areas at times,
mainly in the afternoon hours with diurnal heating. However, morning
showers are also possible over most of the region due to the
southerly component of the flow to support moisture advection from
the Caribbean for much of the long term. Finally, some long-range
models introduce the possibility of several short waves in the mid
to upper levels of the atmosphere working around the trough of low
pressure and advecting into the state. This could allow 500MB
temperatures to cool some and increase an isolated severe storm
threat towards mid to end of the week.

Long-range model solutions suggest that the Atlantic ridge will
expand back into the area at the end of the extended forecast, with
a weak tropical wave approaching SoFl, advecting more moisture into
the CWA. But we will wait for better intra/inter-model consistency
and move closer in time before making any major adjustments to
extended long-term PoPs/Wx grids.

Expect temperatures to begin the work week to elevate after a brief
respite from the weekend. Afternoon highs should hover in the mid-
90s except lower to mid 90s west coast areas outside of showers and
thunderstorms. Heat index values should be able to get into the 100-
105 range, with some locations reaching up to 108 degrees F. Daytime
convection and cloud cover due to elevated moisture content will
limit the consistency of the oppressive heat.

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM EDT Fri Aug 16 2024

Scattered showers and storms continue this afternoon leading to
the possibility of short-fuse amendments for IFR or even LIFR
conditions across sites directly impacted. VCSH continues
overnight for southern sites as a weak boundary remains just to
the south of the area. Chance for thunderstorms continues tomorrow
and tomorrow afternoon but POPs will be maximized across southern
portions of the area, primarily Miami Dade and southern Broward
sites.

&&

.MARINE...
Issued at 1219 PM EDT Fri Aug 16 2024

Winds will shift out of the north-northeast across the local
Atlantic waters, and out of the north-northwest across the Gulf
waters as a weak surface boundary pushes south across the peninsula.
Seas will build into the 3-5 ft range across the Atlantic waters
today behind the frontal passage. Isolated-scattered storms will be
possible through the period. In and around showers and
thunderstorms, locally elevated seas and winds could be realized.

&&

.BEACHES...
Issued at 1219 PM EDT Fri Aug 16 2024

A persistent easterly wind flow to close out the week and kick
off the weekend could allow for an elevated risk of rip currents
to develop along the Atlantic beaches of South Florida,
particularly in the Palm Beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  90  79  89 /  30  40  20  40
West Kendall     77  90  76  90 /  40  60  20  40
Opa-Locka        79  90  79  89 /  30  40  20  40
Homestead        78  88  78  88 /  50  60  20  50
Fort Lauderdale  80  88  79  88 /  20  30  10  30
N Ft Lauderdale  80  89  79  88 /  20  20  10  30
Pembroke Pines   80  92  79  89 /  20  30  10  30
West Palm Beach  79  90  77  89 /  10  10   0  20
Boca Raton       80  90  79  88 /  10  20  10  30
Naples           77  92  76  92 /  30  40  20  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Rizzuto
LONG TERM....Pine
AVIATION...Rizzuto
Hazardous weather outlook, Aug 16, 3:07 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
407 PM EDT Fri Aug 16 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
172015-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
407 PM EDT Fri Aug 16 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Tonight.

Thunderstorms: Scattered to numerous thunderstorms could bring gusty
winds and heavy downpours this afternoon.

Flooding: Excessive rainfall from slow-moving thunderstorms could
lead to localized flooding, particularly in urbanized and
poorly-draining areas of South Florida.

Rip Currents: A moderate risk of rip currents will develop along
the Atlantic beaches of South Florida today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms will be possible this weekend with activity
becoming more scattered early next week. The strongest storms could
contain heavy downpours and gusty winds.

Heat indices will remain in the triple digits each afternoon except
for Saturday and Sunday.

An elevated rip current risk could linger through the weekend along
the Atlantic beaches of South Florida.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 16, 1:47 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Miami FL
247 PM EDT Fri Aug 16 2024

FLZ069-070-161915-
Coastal Collier County FL-Inland Collier County FL-
247 PM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of southwestern Collier
County through 315 PM EDT...

At 247 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over East
Naples, or near Naples, moving southwest at 10 mph.

HAZARD...Funnel clouds and wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Naples, Marco Island, Golden Gate Estates, Cape Romano, Belle Meade,
Marco Island Airport, Naples Manor, Golden Gate, East Naples, Lely
Resort, West Toll Gate On Alligator Alley, Vineyards, Royal Palm
Hammock, North Naples, Lely, Rookery Bay Aquatic Preserve, South
Blocks Golde, Picayune Strand State Forest, Port Of The Island, and
Key Marco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2627 8167 2598 8139 2584 8153 2590 8151
      2590 8163 2594 8165 2584 8168 2585 8169
      2590 8171 2590 8170 2593 8168 2590 8172
      2596 8175 2597 8166 2597 8171 2601 8176
      2597 8175 2609 8180 2621 8182
TIME...MOT...LOC 1847Z 053DEG 7KT 2612 8175

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Aug 16, 2:16 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Miami FL
316 PM EDT Fri Aug 16 2024

FLZ069-070-162000-
Coastal Collier County FL-Inland Collier County FL-
316 PM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of southwestern Collier
County through 400 PM EDT...

At 316 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Royal
Palm Hammock, or 7 miles east of Marco Island, moving west at 10 mph.

HAZARD...Funnel clouds and wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Naples, Marco Island, Golden Gate Estates, Belle Meade, Marco Island
Airport, Naples Manor, Golden Gate, East Naples, Lely Resort, West
Toll Gate On Alligator Alley, Royal Palm Hammock, Cape Romano,
Vineyards, North Naples, Lely, Rookery Bay Aquatic Preserve, South
Blocks Golde, Port Of The Island, Fiddlers Creek, and Cape Romano
Aquatic Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2624 8166 2589 8136 2589 8151 2584 8153
      2585 8153 2590 8156 2594 8165 2584 8168
      2593 8168 2593 8173 2597 8166 2598 8167
      2601 8175 2597 8175 2599 8176 2621 8182
TIME...MOT...LOC 1916Z 073DEG 7KT 2594 8158

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Aug 16, 3:02 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Miami FL
402 PM EDT Fri Aug 16 2024

FLZ069-070-075-162045-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
402 PM EDT Fri Aug 16 2024

...A strong thunderstorm will impact portions of southwestern Collier
and north central Mainland Monroe Counties through 445 PM EDT...

At 402 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Royal
Palm Hammock, or 10 miles northwest of Everglades City. This storm
was nearly stationary.

HAZARD...Funnel clouds and wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Marco Island, Chokoloskee, Everglades City, Golden Gate Estates,
Plantation Island, Carnestown, Marco Island Airport, Copeland, Royal
Palm Hammock, Big Cypress National Preserve, South Blocks Golde,
Fakahatchee Strand State Preserve, Picayune Strand State Forest, Port
Of The Island, Intersection I-75 And Everglades Blvd, Goodland,
Fiddlers Creek, Jerome, and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2598 8175 2596 8170 2597 8166 2598 8167
      2598 8169 2599 8174 2620 8158 2602 8115
      2578 8112 2582 8136 2581 8136 2589 8148
      2585 8153 2590 8151 2592 8156 2590 8163
      2594 8163 2591 8165
TIME...MOT...LOC 2002Z 216DEG 3KT 2598 8148

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Collier

When
August 16, 4:12 PM EST to 7:00 PM EST
Where
Collier County, 0.86 mi S of Naples to 0.85 mi S of Naples
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.118, -81.802

Naples Police report Gordon Drive, south of Galleon Drive, is impassable due to water on roadway. Rainfall estimates were in the 3-4 inch range, most of this falling in about 2 hours.

Flood, Collier

When
August 16, 4:15 PM EST to 7:00 PM EST
Where
Collier County, 1.5 mi SSW of East Naples to 1.47 mi SW of East Naples
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.102, -81.793

Naples Police report Rum Row, between Bay Road and Ocean Drive, is impassable due to water on roadway. Rainfall estimates were in the 3-4 inch range, most of this falling in about 2 hours.

Flood, Collier

When
August 16, 4:30 PM EST to 7:30 PM EST
Where
Collier County, 3.92 mi NNW of Marco Is Arpt to 4.24 mi NNW of Marco Is Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.050, -81.700

An off duty NWS employee reported flooding south of US 41 along Collier Blvd and Henderson Creek Dr. Street flooding reached six inches in spots with water encroaching some garages in the neighborhood. Observed rainfall in the area was in the 4 to 6 inch range, most of it falling in about 3 hours. Time is estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211379, 1211376, 1211367.